Maryland, 2015

Flash Flooding in Maryland, June 8 to 9, 2015

June 8 to 9, 2015 · NWS LWX · 3 events in 2 counties and zones

Destabilization occurred along and west of the Blue Ridge with MLCAPE 1500-2000 J/Kg forming by the afternoon hours. Thunderstorms formed ahead of a cold front and were capable of heavy rain that led to flash flooding in northeast Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Destabilization occurred along and west of the Blue Ridge with MLCAPE 1500-2000 J/Kg forming by the afternoon hours. Thunderstorms formed ahead of a cold front and were capable of heavy rain that led to flash flooding in northeast Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 8, 8:04 PM EST, 44 minutes earlier.

Area forecast discussion, Jun 8, 8:04 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
904 PM EDT MON JUN 8 2015

.SYNOPSIS...
A COLD FRONT OVER THE MIDWEST WILL MOVE EAST ACROSS
THE WATERS THROUGH LATE TUESDAY. WEAK HIGH PRESSURE BUILDS INTO
THE REGION WEDNESDAY AND THURSDAY. LOW PRESSURE LOOKS TO PASS
NORTH OF THE AREA FRIDAY NIGHT THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF THE
WASHINGTON AND BALTIMORE METROPOLITAN AREAS AS WELL AS PORTIONS OF
NORTHERN AND CENTRAL VIRGINIA UNTIL MIDNIGHT. PREVIOUS DISCUSSION
FOLLOWS.

SHOWERS AND THUNDERSTORMS DEVELOPED ALONG A PRESSURE TROUGH OVER
EASTERN WEST VIRGINIA INTO CENTRAL VIRGINIA THIS AFTERNOON. THE
ACTIVITY HAS PROPAGATED EAST AND IT WILL MOVE THROUGH THE
WASHINGTON AND BALTIMORE METROPOLITAN AREAS THIS EVENING. LATEST
MESOANALYSIS SHOWS INSTABILITY DECREASING OVER THESE AREAS.
THEREFORE...THE SEVERE THREAT SHOULD DIMINISH OVER THE NEXT COUPLE
HOURS. THE BEST CHANCE FOR STRONGER THUNDERSTORMS WILL BE ACROSS
NORTHEAST MARYLAND DURING THIS TIME. EXTREMELY HEAVY AMOUNTS OF
RAIN IN A SHORT PERIOD OF TIME MAY ALSO CAUSE LOCALIZED FLASH
FLOODING. STORM MOTION SHOULD BE FAST ENOUGH TO KEEP FLASH
FLOODING LOCALIZED...THEREFORE A FLASH FLOOD WATCH HAS NOT BEEN
ISSUED AT THIS TIME.

AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH OVERNIGHT. MORE
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED DURING THIS TIME.
HOWEVER...THE SEVERE THREAT WILL HAVE DIMINISHED DUE TO THE LOSS
OF DAYTIME HEATING.

A COLD FRONT WILL PUSH THROUGH THE REGION FROM WEST TO EAST
TUESDAY MORNING...TIMING OVER EASTERN SECTIONS MAY NOT OCCUR UNTIL
MID TO LATE MORNING THUS HAVE LEFT POPS IN FROM MAINLY EAST OF I95
INTO SOUTHERN MARYLAND. SEVERE THREAT SHOULD BE DONE AFTER
TONIGHT. TEMPERATURES WILL REACH THE UPPER 70S TO MID 80S FOR MOST
AREAS TUESDAY AFTERNOON.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SOME LINGERING EARLY EVENING SHOWERS OVER SOUTHERN MD AS CDFNT
MOVES THROUGH. OTHERWISE...CLEARING EXPECTED. PLEASANT AND
TRANQUILE WEATHER WED-WED NIGHT UNDER WEAK HIGH PRESSURE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
SUMMERTIME HEAT AND HUMIDITY WILL RETURN FOR THE LATER PART OF
THE WEEK. 850 MB TEMPS NEARING 20 C SHOULD SUPPORT SURFACE TEMPS
TOPPING OUT WELL INTO THE 90S...AND THESE TEMPERATURES COMBINED
WITH THE HUMIDITY WILL LIKELY RESULT IN HEAT INDEX VALUES INTO THE
UPPER 90S THURSDAY AND FRIDAY.

A FEW POP UP SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING...BUT AT THE MOMENT IT APPEARS MORE ORGANIZED
CONVECTION WILL HOLD OFF UNTIL A COLD FRONT APPROACHES SATURDAY.
HOWEVER...IN THIS PATTERN YOU CAN OCCASIONALLY GET ORGANIZED
CLUSTERS OF CONVECTION ROUNDING THE RIDGE...SO THAT POTENTIAL WILL
NEED TO BE WATCHED AS THERE WILL BE PLENTY OF HOT AND HUMID AIR FOR
STORMS TO FEED ON SHOULD SOMETHING DEVELOP.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS WILL AFFECT KMTN...AND KBWI OVER THE
NEXT HOUR. SUBVFR CIGS/VSBYS ARE EXPECTED IN CONVECTION.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS.

AN ADDITIONAL ROUND OF SHOWERS AND POSSIBLE SUBVFR CONDITIONS ARE
POSSIBLE OVERNIGHT AS AN UPPER-LEVEL DISTURBANCE MOVES THROUGH.
PATCHY FOG IS EXPECTED TOWARD DAWN.

MOSTLY VFR EXPECTED ON TUESDAY. A STRAY SHOWER/T-STORM CANNOT BE
COMPLETELY RULED OUT FOR KBWI AND KMTN...BUT MOST OF THE
CONVECTION IS EXPECTED TO REMAIN TO THE SOUTH AND EAST.

WLY FLOW BECOMES SLY THU-FRI GENERALLY 10 KT OR LESS.
MAINLY VFR EXPECTED DURING THIS TIME.

&&

.MARINE...
SCA CONDITIONS LIKELY TO PERSIST THE REMAINDER OF TONIGHT. SHOWERS
AND THUNDERSTORMS WILL IMPACT THE WATERS THROUGH 03Z THIS
EVENING. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS THE
NORTHERN PORTIONS OF THE WATERS. THUNDERSTORMS WILL CONTAIN GUSTY
WINDS AND LOCALLY HEAVY RAINFALL THAT CAN REDUCE VSBYS BELOW ONE
MILE AT TIMES. ADDITIONAL SHOWERS AND ISOLATED THUNDERSTORMS ARE
POSSIBLE AFTER MIDNIGHT AS AN UPPER-LEVEL DISTURBANCE MOVES
THROUGH. SCA CONDITIONS EXPECTED WITH A COLD FRONTAL PASSAGE ON
TUESDAY. WINDS WILL GRADUALLY DIMINISH AND FALL BELOW SCA LEVELS
TUESDAY EVENING.

WITH HIGH PRESSURE RIDGING OVER THE WATERS AT THE SURFACE
LATE THIS WEEK...IT LOOKS LIKE THE PRESSURE GRADIENT SHOULD BE WEAK
ENOUGH TO PRECLUDE SCA GUSTS.

&&

.TIDES/COASTAL FLOODING...
SOUTHERLY WINDS WILL CONTINUE THROUGH MOST OF TONIGHT BEFORE
TURNING WEST OF SOUTH FOR TUESDAY. TIDAL ANOMALIES WILL REMAIN
AROUND ONE FOOT ABOVE NORMAL AND THIS WILL CAUSE WATER LEVELS TO
APPROACH MINOR FLOODING THRESHOLDS...ESPECIALLY FOR SENSITIVE
AREAS AROUND ANNAPOLIS LATE THIS EVENING. NOT CONFIDENT ENOUGH FOR
AN ADVISORY SINCE CURRENT LEVELS ARE READING JUST BELOW
GUIDANCE...WHICH ALSO KEEPS LEVELS JUST BELOW MINOR FLOODING
THRESHOLDS. WILL CONTINUE TO MONITOR LEVELS THIS EVENING INTO THE
OVERNIGHT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ530>534-537-
     539>543.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ536-538.

&&

SYNOPSIS...LFR/KRW
NEAR TERM...BJL/KRW
SHORT TERM...LFR
LONG TERM...DFH
AVIATION...BJL/KRW
MARINE...BJL/LFR/KRW/DFH
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jun 8, 8:00 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
900 PM EDT MON JUN 8 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
900 PM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF THE
WASHINGTON AND BALTIMORE METROPOLITAN AREAS UNTIL MIDNIGHT. SEVERE
THREATS ARE DAMAGING WIND GUSTS AND LARGE HAIL. THUNDERSTORMS MAY
ALSO PRODUCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN ACTIVATED.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091000-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
900 PM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE WATCH IS IN EFFECT UNTIL MIDNIGHT FOR PORTIONS OF
NORTHERN AND CENTRAL VIRGINIA AS WELL AS NORTHEAST MARYLAND.
SEVERE THREATS ARE DAMAGING WIND GUSTS AND LARGE HAIL.
THUNDERSTORMS MAY ALSO PRODUCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN ACTIVATED.

In the hours before

Local storm report, Jun 8, 3:41 PM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     2 W SHARPSBURG          39.46N  77.79W
06/08/2015                   WASHINGTON         MD   911 CALL CENTER

&&

EVENT NUMBER LWX1500217

LFR
Local storm report, Jun 8, 4:23 PM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     W FAIRFAX STATION       38.80N  77.33W
06/08/2015                   FAIRFAX            VA   911 CALL CENTER

&&

EVENT NUMBER LWX1500218

LFR
Local storm report, Jun 8, 5:40 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     1 ENE RIVERSIDE         38.90N  78.20W
06/08/2015                   WARREN             VA   911 CALL CENTER

            TREES DOWN NEAR INTERSECTION OF STONEWALL JACKSON
            HIGHWAY AND BROWNTOWN ROAD.

&&

EVENT NUMBER LWX1500219

LEE
Local storm report, Jun 8, 5:50 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
650 PM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND GST     2 ESE FREDERICK         39.42N  77.37W
06/08/2015  M59 MPH          FREDERICK          MD   AWOS

&&

EVENT NUMBER LWX1500220

LEE
Local storm report, Jun 8, 6:12 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
712 PM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     1 WSW EDINBURG          38.82N  78.57W
06/08/2015                   SHENANDOAH         VA   NWS EMPLOYEE

            TREE DOWN ACROSS HIGHWAY 11 APPROXIMATELY 1/2 MILE
            SOUTH OF TOWN.

&&

EVENT NUMBER LWX1500221

LEE
Local storm report, Jun 8, 8:02 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
902 PM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     2 W HUNT VALLEY         39.50N  76.67W
06/08/2015                   BALTIMORE          MD   911 CALL CENTER

            TREE DOWN NEAR INTERSECTION OF WESTERN RUN ROAD AND
            SHAWAN ROAD.

&&

EVENT NUMBER LWX1500222

LEE

The radar

The Sterling radar (KLWX), 82 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Baltimore

When
June 8, 8:48 PM EST to June 9, 1:22 AM EST
Where
Baltimore County, 0.62 mi SSE of Stevenson to 0.6 mi SSE of Stevenson
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
39.413, -76.714

There was a swift water rescue from Jones Falls near the intersection of Old Valley Road and Stevenson Road. A car tried to cross the flooded bridge and stalled.

Flash Flood, Harford

When
June 8, 9:15 PM EST to June 9, 2:32 AM EST
Where
Harford County, 0.6 mi NE of Abingdon to 0.34 mi ENE of Abingdon
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.476, -76.263

A road was closed near route 7 and route 136.

Flash Flood, Harford

When
June 8, 9:30 PM EST to June 9, 2:32 AM EST
Where
Harford County, 1.04 mi WNW of Emmorton to 1.01 mi WNW of Emmorton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.504, -76.339

South Tollgate road was closed at Ruth Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2015Every state in 2015This day in weather historyWarnings in Maryland, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 583295, 583297, 583298.